Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 50, NWS Pittsburgh, PA

July 23, 2017Carroll County, Harrison County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 23, 2017, 7:05 PM EDT for Carroll County, Harrison County, Tuscarawas County, Ohio. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 7:05 PM EDT (23:05 UTC)
Expired
Jul 23, 2017, 11:30 PM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, OH, Harrison County, OH, Tuscarawas County, OH

The radar

The Cleveland radar (KCLE), 112 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 7:45 PM EDTFLASH FLOODNew Philadelphia, OHMAJOR STREET AND ROAD FLOODING IN YORK... WARREN AND GOSHEN TOWNSHIPS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

947 
WGUS51 KPBZ 232305
FFWPBZ
OHC019-067-157-240330-
/O.NEW.KPBZ.FF.W.0050.170723T2305Z-170724T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
705 PM EDT SUN JUL 23 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northwestern Harrison County in east central Ohio...
  Southwestern Carroll County in east central Ohio...
  Tuscarawas County in east central Ohio...

* Until 1130 PM EDT.

* At 705 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two and a half inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  New Philadelphia, Dover, Uhrichsville, Carrollton, Dennison,
  Sugarcreek, Gnadenhutten, Tuscarawas, Baltic, Midvale, Bowerston
  and Barnhill.

This includes  Interstate 77 in Ohio between mile markers 70 and 87.
 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4044 8171 4044 8168 4046 8167 4058 8166
      4057 8109 4032 8110 4035 8162 4037 8162
      4037 8171

$$

tax
2 follow-up statements
295 
WGUS71 KPBZ 240035
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
835 PM EDT SUN JUL 23 2017

OHC019-067-157-240330-
/O.CON.KPBZ.FF.W.0050.000000T0000Z-170724T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison OH-Carroll OH-Tuscarawas OH-
835 PM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
NORTHWESTERN HARRISON...SOUTHWESTERN CARROLL AND TUSCARAWAS
COUNTIES...

At 833 PM EDT, local law enforcement reported flooding near New 
Philadelphia. Up to three inches of rain have already fallen in that 
area. Flash flooding is expected to begin shortly or is occurring.

Some locations that will experience flooding include...
New Philadelphia, Dover, Uhrichsville, Carrollton, Dennison,
Sugarcreek, Gnadenhutten, Tuscarawas, Baltic, Midvale, Bowerston and
Barnhill.

This includes  Interstate 77 in Ohio between mile markers 70 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4044 8171 4044 8168 4046 8167 4058 8166
      4057 8109 4032 8110 4035 8162 4037 8162
      4037 8171

$$

tax
785 
WGUS71 KPBZ 240332
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1132 PM EDT SUN JUL 23 2017

OHC019-067-157-240342-
/O.EXP.KPBZ.FF.W.0050.000000T0000Z-170724T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison OH-Carroll OH-Tuscarawas OH-
1132 PM EDT SUN JUL 23 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HARRISON...SOUTHWESTERN
CARROLL AND TUSCARAWAS COUNTIES HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4044 8171 4044 8168 4046 8167 4058 8166
      4057 8109 4032 8110 4035 8162 4037 8162
      4037 8171

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:05 PM EDT, 1 hour earlier.

Area forecast discussion, Jul 23, 6:05 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Pittsburgh PA
605 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A stagnant mid-level trough will keep very humid conditions over
the region through Monday with a continued threat for showers
and thunderstorms. Dry conditions are expected through early
Thursday before a cold front approaches from the northwest.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Ascent via the right entrance region of an upper level jet is
working with a couple of convergent low level regions to allow
for convective development this evening. One of these is sagging
southeastward from NW Ohio, and a second one is developing in
what was actually a far less conducive area from central Ohio to
northern WV. The second area is of particular importance this
evening as a mesolow has shown its hand in eastern OH and adding
additional impetus for ascent and convective development. It now
seems quite likely that convection will overspread the southern
half of the area over the next few hours, generally in line with
the HRRR projections. Due to the trajectory of the storms, it
would seem flooding may be a greater threat than severe weather
at this time, and this will be monitored going forward.

The strongest instability is still present over the northern
reaches of the CWA, however satellite imagery indicates cumulus
is really having difficulty getting going in our area even as it
develops readily farther north. Additionally, convective blow
off has overspread the area, minimizing late afternoon heating,
and thus lessening instability a touch. That said, some
additional development does seem likely here, and likely PoPs
were maintained for later this evening.

The activity over NW Ohio should also make its way southeastward
toward our area, however given previous activity over the area,
it will again just be a rainfall threat. That said, likely PoPs
were maintained through the post-midnight hours.

Behind the final line of convection, some nominal clearing seems
possible overnight given a fall off in layer RH values. Should
that occur, fog development will be almost a foregone
conclusion. Fries

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Mid level trough sweeps through Monday afternoon so this will
be the last round of showers/storms before a welcome break
occurs.

Upper level heights will rise on Tuesday, and a broad surface
high will build into the Great Lakes. This will finally bring a
stretch of dry weather and sunshine for Tues/Wed.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A deep upper trough and associated surface cold front will
settle south from Ontario on Thursday, bringing the threat for
showers/storms during the afternoon and evening.

Forecast for Friday into the weekend gets a bit muddy. If the
aforementioned wave progresses into the Southeast, then the
weekend is shaping up to be spectacular with dry conditions and
highs around 80. Some model solutions open the upper wave up
across the Appalachians keeping the threat for clouds and
precipitation (especially over the eastern ridges) into Friday
and perhaps Saturday.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Cigs will continue to improve through the remainder of the
afternoon, with VFR expected to prevail, outside of any
thunderstorm. Morning cloud cover may have limited instability
initially but with clouds beginning to scatter out, coverage
should increase, as is progged by the hi res model guidance
this evening. Will keep the VCTS mention through tonight as the
upper level shortwave digs across the great lakes.
Deterioration back to MVFR and possibly IFR is expected, with
the late showers/storms with some improvement by early Monday as
the frontal boundary finally starts to sag southward across the
forecast area, some additional thunderstorm activity is
anticipated this evening. Kept VCTS in there with the

.OUTLOOK...
Restrictions will continue through Monday, with VFR prevailing
thereafter.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 23, 4:15 AM EDT, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
415 AM EDT Sun Jul 23 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-240815-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
415 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Slight risk for severe thunderstorms this afternoon and evening. The
main threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:46 PM EDTAreal Flood AdvisoryPBZCarroll, Harrison, Tuscarawas3 hr
Jul 23, 7:08 PM EDTAreal Flood AdvisoryPBZBelmont, Guernsey, Noble112 min
Jul 23, 7:29 PM EDTAreal Flood AdvisoryPBZBelmont3 hr

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.